Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Changing meds because of Lipodystrophy
Mar 5, 2011

Nelson, I'm a weightlifter myself -- for many years, I've been in and out of the gym, trying very hard to managed this "pot belly" of sorts with no luck. I've gotten sick of people making comments like "when is the baby due" (if they only knew how hurtful that is).

Anyway, my doc replaced Norvir/Reyataz with Intelence and Isentress (sounds like a drag queen). The other meds, which I'll continue, are Viread and 3TC.

I guess I'd like some info about getting rid of this belly and what you may have seen/heard from others experience with this?

I have nearly 0% body fat in my extremities, but I hide it because I'm muscular.

I eat right, take my vitamins, Isopure, spirulina. Got that all in check.

I've been HIV+ for 23 years (knock on wood). My self body image is pretty serious - it's not vanity necessarily, but I'm sure you understand.

Info, advice, etc., very much appreciated!

Response from Mr. Vergel

There is some evidence that switching from Norvir boosted protease inhibitors may, and I say MAY, decrease visceral fat in some patients that have metabolic issues. But in most patients, that is not the case.

There was a study recently presented at CROI in Boston that I attended that showed that when treatment naive patients who used either Sustiva or boosted Reyataz plus Truvada or Epzicom both visceral and subcutaneous fat increased. But the increase in visceral fat was higher in the boosted Reyataz arm. The background regimen of Truvada and Epzicom did not seem to make a difference in fat accumulation under the skin or inside the gut. The average increase of gut fat was 19 percent and under the skin fat was 26 percent (at week 96). Central Fat Accumulation in ART-nave Subjects Randomized to ABC/3TC or TDF/FTC with ATV/r or EFV

Another study showed that switching patients from Kaletra to boosted Reyataz showed that this approach may lower visceral fat, so there may be a difference in protease inhibitors. However, as I mentioned before, Reyataz is not as benign on visceral fat as the company or physicians wrongly assumed (it increases triglycerides less than Kaletra,but it still needs to be used with Norvir in most patients!)

When comparing Sustiva versus isentress (raltegravir)in another study, patients that started either drug with Truvada had the same amount of increases in visceral fat and subcutaneous fat.

So, it seems that increased weight and and waist circumference could reflect improved nutrition/decreased wasting following improved virologic control. Many researchers called it "return to health" syndrome nowadays. That is probably why we have not found a HIV medication regimen that does not increase fat mass. In fact, the ones that improve immunological response the best may be the worst offenders when it comes to fat. It still baffles me how is 2011 no one has done a meta analysis of all studies done to date to find out if CD4 nadir (the lowest CD4 prior to treatment) can be correlated to the amount of visceral fat that people gain on therapy. But I am sure this review will be hard to do since some studies included DEXA body scans and others included MRI or CT one slice measurements. I invite researchers in the metabolic world to look at this simple question that may motivate people to start antiretrovirals sooner (if indeed we find that the higher the CD4 cells at start of therapy are associated with lower fat gains).

One more thing: I would talk to your doctor about getting you a prescription for Egrifta ( he has to call the number on Egrifta.com). This daily injection is now available and may decrease visceral fat up to 20 or so percent without exercise after 26 weeks(I hope that exercise can increase that change).

Try to follow a low glycemic load diet since that may also improve insulin sensitivity needed for fat loss. Insulin resistance is common in HIV positive people with increased visceral fat accumulation (you could find out how your body is using glucose by having your doctor do a glucose tolerance test- GTT). Some non HIV data shows that lower carb diets may help lose fat and improve lipids a lot better than the regular high carb diets. However, it is so unfortunate that we do not have any HIV data on lower glycemic diets in HIV.

Here is a good article about it:

Glycemic Index vs Load vs Fullness FactorF

Losing weight (while exercising so that you do not lose lean body mass) is a sure way to decrease visceral fat. But some of us are already at normal body mass indexes and yet have a belly that does not match our otherwise fit bodies.

Another therapy that has some interesting but contradictory data on lowering visceral and subcutaneous fat in HIV is metformin. Doses of 500 and 800 mg twice per day seem to help patients with impaired GTT who may have difficulty losing visceral fat with diet and exercise. But Metformin can cause diarrhea and GI upset in some.

One of the leading medical schools that look at metabolic problems in the United States is Tufts University. They have written a good summary on options for lipodystrophy:Tufts Lipo Report

And last for not least, keep exercising 3-4 times a week for an hour combining cardiovascular and resistance exercise.

I will be writing a blog article about unorthodox ways to tackle a protruded belly soon.

Nelson



Previous
hormona de crecimiento humano
Next
Power Program Referral

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement